Q. My dog ate a tube of Tacrolimus. He is vomiting and has diahrea. What should I do?
DAVID ELBEZE, DVM, MRCVS
A. This cream can be very toxic and the tube itself might also cause serious problem.
You should take him to the vet right away in order to get him on fluids (in order to flush away the active ingredient from the blood) and they will give him activated charcoal (in order to absorb any remaining cream in the stomach).
If he didn't vomited the actual tube it might need to be removed surgically.
DR. CHRISTIE LONG, D.V.M., C.V.A.
A. Tacrolimus, when ingested can cause severe vomiting and diarrhea. In studies quite a few dogs were noted to have something called an intussusception, and while you didn't mention the exact number of milligrams he ate the study found that if vomiting is triggered an intussusception can occur. In this complication the intestine 'telescopes" into itself, causing a life-threatening blockage. You should seek emergency veterinary care immediately so that activated charcoal can be administered and medications given to stop the vomiting and diarrhea. He should also be monitored for intussusception for 5 - 6 days.